Printer Friendly

Liver Veno-Occlusive Disease (VOD) in a patient given 6-thioguanine for Crohn's disease.

A 44-yr-old patient with history of ileal Crohn's disease was admitted to our Department because of asthenia, subclinical jaundice, painful hepatomegaly, fluid retention and ascites. In 2008 the patient was diagnosed with bladder cancer and was treated by surgical resection of the cancer and intravesical chemotherapy with mitomicyn C. In 2010 he was given azathioprine (AZA) at 2 mg/kg for Crohn's disease and 3 months later he developed an increase in serum alkaline phosphatase, gamma-glutamyl transpeptidase and transaminases. He was then started on 1.5 mg/kg 6-mercaptopurine (6-MP) once daily. After 9 months he stopped 6-MP because of nausea, vomiting and abnormal liver function tests; 6-MP was therefore discontinued until the normalisation of markers of liver function. Two months later, when the transaminases were within the normal range, he received 6-thioguanine (6-TG) 25 mg a day, that was progressively increased to 80 mg a day. Three months later, the patient was referred to our Department with painful hepatomegaly, ascites and asthenia. Laboratory tests on admission revealed an elevation in AST 198 U/l and ALT 209 U/l. Total bilirubin was 3 mg/dl (direct bilirubin 1.5 mg/dl), LDH 784 U/l, alkaline phosphatase 191 U/l and ammonia 112 umol/l. Virological markers (HBsAg, HBcAb, anti HCV, HBV DNA) were negative. Patient was apyrexial, showed normal blood pressure (130/80 mmHg), tachycardia (110 bpm) and 97% Sa[O.sub.2] on room air. Physical examination revealed right hypochondrial tenderness, abdominal distension and shifting dullness, suggesting the presence of ascites. The rest of the physical examination was unremarkable. An echo-Doppler evaluation revealed thin linear suprahepatic veins and confirmed the presence of ascites. A CT scan of the abdomen showed hepatomegaly with dishomogeneous enhancement after dye injection (mosaic pattern). There was no evidence of any venous thrombosis or splenomegaly (Figure 1A); 6-TG was withdrawn empirically and the patient was started on therapy with albumin 25 g/day and spironolactone 200 mg/day. The average serum Na+ level during diuretic treatment was 134 mEq/l. An abdominal paracentesis of two litres was necessary, due to the progressive increase of ascites.

A routine laboratory investigation of ascitic fluid showed < 500 leukocytes/[micro]L and < 250 polymorphonuclear leukocytes (PMNs)/[micro]L. The ascitic fluid total protein level was 2.1 g/dl and serum-ascites albumin gradient (SAAG) was > 1.1 g/dL. No neoplastic cells were found. A transjugular liver biopsy was then performed, showing marked centrilobular hemorrhage with hepatocyte necrosis. There was mild ductular reaction, with no evidence of centrilobular vein thrombosis. The histologic diagnosis confirmed veno-occlusive disease (VOD) (Figure 1B). Screening for thrombophilia was also done, showing low levels of serum protein C and protein S. There was no mutation of JAK-2 V617F. The patient was then treated with a hyposodic diet, mild hydric restriction, enoxaparin, spironolactone, lactulose and omeprazole. He was discharged two weeks later, and after 3 months a complete regression of ascites and hepatomegaly occurred, and echography of the liver was unremarkable (Figure 2A and 2B).

Discussion

Although VOD was known among complications of 6-TG in childhood, this case-report emphasises the occurrence of VOD in adults with Crohn's disease, as first described by Kane et al. in 2004 (1). The thiopurine drugs were developed more than 50 years ago, and 6-MP was first used as a drug in 1952 (2). Since then, 6-MP and 6-TG have been widely used to treat acute lymphoblastic leukemia in children. VOD mimicking Budd-Chiari like disease was then described as a frequent complication of 6-TG in pediatric patients given the drug for lymphoblastic leukaemia. Later on, in 1976, Griner et al. described the cases of two adult male patients with acute leukaemia developing a fatal Budd-Chiari-like disease while receiving 6-TG (3). Since patients were given 6-TG plus cytosine arabinoside, authors were unable to ascribe this complication solely to 6-TG (3). VOD exclusively related to 6-TG was first described by Gill et al., who observed a clinically reversible liver VOD developing in a young man with acute lymphocytic leukemia after 10 month administration of 6-TG (4). Furthermore, sinusoidal obstruction was also reported in a patient with psoriasis treated with 6-TG and other cytotoxic therapy (5). In 2006, a European 6-TG Working Party established that 6-TG should be considered a rescue drug in stringently defined indications in inflammatory bowel diseases (IBD). The indication for administration of 6-TG should only include its use for maintenance therapy as well as intolerance and/or resistance to aminosalicylates, azathioprine, 6-mercaptopurine, methotrexate and infliximab. Moreover, 6-TG must be withdrawn in case of overt or histologically proven hepatotoxicity (6). Although Ansari et al (7) found no nodular regenerative hyperplasia (NRH) in the liver of patients given 6TG, Dubinsky et al. (8) described NHR as a common finding in 6-TG-treated patients with inflammatory bowel disease in the absence of VOD. By contrast, in our case report we showed histological pattern of VOD and, in accord with Gisbert et al. (9), would suggest that 6-TG should not be administered out of a clinical trial setting. Given that the proportion of patients with Crohn's disease achieving an improvement of symptoms during 6-TG treatment is similar to that after methotrexate (10) or infliximab (6), these drugs should therefore be considered as second line therapy in patients intolerant or resistant to azathioprine and 6-mercaptopurine.

Competing Interests

None declared

Author Details

AGATA SALERNO MD, Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy. MARCO VACANTE, MD, Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy. DONATELLA POLLINA, MD, Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy. BENEDETTA STANCANELLI, MD, Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy. SILVIA MARTINI, MD, SSCVD Insufficienza Epatica e Trapianto, Azienda Ospedaliera Citta della Salute e della Scienza--Molinette, C.so Bramante 88, 10126 Turin, Italy. EZIO DAVID, MD, SCDU II Anatomia Patologica, Azienda Ospedaliera Citta della Salute e della Scienza--Molinette, C.so Bramante 88, 10126 Turin, Italy. LORENZO MALATINO, MD, PROFESSOR OF MEDICINE Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy.

CORRESSPONDENCE: MARCO VACANTE, Department of Internal Medicine, University of Catania, c/o Cannizzaro Hospital, Via Messina 829, 95126 Catania, Italy.

Email: marcovacante@yahoo.it

REFERENCES

(1.) Kane S, Cohen SM, Hart J. Acute sinusoidal obstruction syndrome after 6-thioguanine therapy for Crohn's disease. Inflamm Bowel Dis. 2004;10:652-4.

(2.) Elion G, Burgi E, Hitchings G. Studies on condensed pyrimidine systems, IX. The synthesis of some 6-substituted purines. J Am Chem Soc 1952;74:411-4.

(3.) Griner PF, Elbadawi A, Packman CH. Veno-occlusive disease of the liver after chemotherapy of acute leukemia. Report of two cases. Ann Intern Med. 1976;85:578-82.

(4.) Gill RA, Onstad GR, Cardamone JM, Maneval DC, Sumner HW. Hepatic veno-occlusive disease caused by 6-thioguanine.Ann Intern Med. 1982;96:58-60.

(5.) Kao NL, Rosenblate HJ. 6-Thioguanine therapy for psoriasis causing toxic hepatic venoocclusive disease. J Am Acad Dermatol. 1993;28:1017-1018.

(6.) de Boer NK, Reinisch W, Teml A, van Bodegraven AA, Schwab M, Lukas M, et al; Dutch 6-TG working group. 6-Thioguanine treatment in inflammatory bowel disease: a critical appraisal by a European 6-TG working party.Digestion. 2006;73:25-31.

(7.) Ansari A, Elliott T, Fong F, Arenas-Hernandez M, Rottenberg G, Portmann B, et al. Further experience with the use of 6-thioguanine in patients with Crohn's disease.Inflamm Bowel Dis. 2008;14:1399-405.

(8.) Dubinsky MC, Vasiliauskas EA, Singh H, Abreu MT, Papadakis KA, Tran T, et al. 6-thioguanine can cause serious liver injury in inflammatory bowel disease patients. Gastroenterology. 2003;125:298-303.

(9.) Gisbert JP, Gonzalez-Lama Y, Mate J. Thiopurine-induced liver injury in patients with inflammatory bowel disease: a systematic review. Am J Gastroenterol. 2007;102:1518-27.

(10.) Feagan BG, Rochon J, Fedorak RN, Irvine EJ, Wild G, Sutherland L, et al. Methotrexate for the treatment of Crohn's disease. The North American Crohn's Study Group Investigators. N Engl J Med. 1995;332:292-7.
COPYRIGHT 2014 J M N Medical Education Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2014 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Report
Author:Salerno, Agata; Vacante, Marco; Pollina, Donatella; Stancanelli, Benedetta; Martini, Silvia; David,
Publication:British Journal of Medical Practitioners
Article Type:Clinical report
Geographic Code:4EUUK
Date:Jun 1, 2014
Words:1344
Previous Article:Carbimazole induced ANCA positive vasculitis.
Next Article:Tracheo esophageal fistula.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |